Most babies survive their vaccinations with just a few tears and a day of irritability. In rare cases, infection at the vaccination site can occur. Anytime you have a break in the skin, bacteria could enter. What looks like an infection could also be nothing more than a local skin reaction. See your child's doctor if you're concerned about the appearance of a vaccination site or if your child has symptoms after a vaccination.
Video of the Day
Fever doesn't usually indicate infection at the vaccination site. Many vaccines cause a temporary fever of up to and lasting no more than 24 hours. Some vaccines are more likely to cause fever than others -- the diphtheria, pertussis and tetanus vaccine, also called the DTaP, causes fever in one out of four children, according to the Centers for Disease control and Prevention. Fever often develops in the first few hours after a vaccination, but can occur up to seven to 10 days after the measles, mumps and rubella vaccination, the "New York Times" Health Guide reports.
Redness at the site occurs frequently after injection and also doesn't usually indicate an infection. The site may also feel hot and appear swollen. Some vaccines, such as the DTaP, can cause the entire arm or leg to swell up one to seven days after the injection. This normally occurs after the fourth or fifth injection in the series and affects about one in 30 children, according to the CDC. Call your doctor if this occurs; he may want to assess the site to make sure it's not infected. If a skin reaction starts to spread, becomes increasingly hot and swollen or if red streaks radiate out from the site spreading upward, call your baby's doctor.
If pus appears at the injection site or the site drains fluid, call your child's doctor. Vaccinations should not cause pus formation; pus is a sign of infection. An abscess is an infection that occurs in the tissues after an injection. The only vaccination that normally causes a lump that might normally discharge pus is the Bacille Calmette-Guerin , also known as the BCG, given in areas where tuberculosis is endemic. Babies in the United States do not normally receive this vaccine.
Multidose vials used to inject a number of children can become contaminated with bacteria. If this occurs, a number of children vaccinated in the same office may develop an abscess at the injection site. The CDC reports a case where 12 out of 14 children vaccinated from a multidose vial of diphtheria-tetanus-pertussis vaccine in 1982 developed an abscess at the site of injection. All had streptococcus A bacteria cultured from the site. Symptoms included fever, rash, vomiting and irritability.
- Centers for Disease Control and Prevention: Possible Side-Effects From Vaccines
- Northern Territory Government Department of Health and Families: Tuberculosis Vaccination (BCG)
- New York Times Health Guide: Vaccine Reaction
- Centers for Disease Control and Prevention: Epidemiologic Notes and Reports Group A Streptococcal Abscesses After DTP Immunization